New York, 2008

Flooding and Heavy Rain in New York, March 8 to 9, 2008

March 8 to 9, 2008 · NWS ALY · 5 events in 5 counties and zones

A strengthening low pressure system tracked from the central Gulf Coast states on Friday March 7th, into the central Appalachians by Saturday morning on March 8th. The low then tracked into northern New England by Saturday evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strengthening low pressure system tracked from the central Gulf Coast states on Friday March 7th, into the central Appalachians by Saturday morning on March 8th. The low then tracked into northern New England by Saturday evening.

Heavy rainfall developed early Saturday morning, and persisted into Saturday evening. Total rainfall amounts ranged from 1 to 3 inches.

The combination of heavy rainfall, frozen ground, and snowmelt led to flooding across portions of the eastern Catskills and mid Hudson Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 8, 7:00 AM EST, 2 hours earlier.

Area forecast discussion, Mar 8, 7:00 AM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
700 AM EST SAT MAR 8 2008

.SYNOPSIS...
A STRONG STORM SYSTEM WILL CONTINUE TO BRING SIGNIFICANT
PRECIPITATION TO EASTERN NEW YORK AND WESTERN NEW ENGLAND THROUGH
TONIGHT. LOW PRESSURE OVER THE SOUTHERN APPALACHIANS WILL MOVE
NORTHEAST TO NEAR BINGHAMTON BY THIS EVENING...AND THEN TO NORTHERN
MAINE BY SUNDAY MORNING. RAIN OVER MOST OF THE REGION...AND MIXED
PRECIPITATION WELL NORTH AND WEST OF ALBANY WILL CHANGE TO SNOW
TONIGHT...THEN END BY SUNRISE. THERE WILL BE A LULL IN THE
PRECIPITATION EARLY THIS MORNING...BUT WHEN IT RETURNS LATER THIS
MORNING AND THIS AFTERNOON...IT WILL BECOME HEAVY AT TIMES ACROSS
THE ENTIRE REGION. BEHIND THE STORM...BLUSTERY AND COLD CONDITIONS
WITH SCATTERED SNOW SHOWERS WILL RETURN FOR SUNDAY.

&&

.NEAR TERM /THROUGH NOON/...
LULL IN THE PCPN LIKELY TO CONTINUE UNTIL MID MORNING AND HAVE ONLY
FORECAST CHANCE POPS IN ALL ZONES...THEN CATEGORICAL POSP AFTER 1000
AM. DUE TO THE LACK OF PCPN EARLY THIS MORNING...HAVE CANCELLED THE
WINTER WEATHER ADVISORY FOR SOUTHERN VERMONT...AND FOR NORTHERN
WASHINGTON...SOUTHEAST WARREN AND NORTHERN SARATOGA COUNTIES. BY THE
TIME THE NEXT BATCH OF PCPN ARRIVES LATER THIS MORNING...AIR TEMPS
WILL BE ABOVE FREEZING ACROSS ALL OF THIS REGION (CURRENT AIR TEMPS
IN THIS REGION ARE ALREADY AT OR ABOVE FREEZING)...SO ONLY RAIN
EXPECTED. MIXED PCPN WILL RETURN TO THE SOUTHERN AND WESTERN
ADIRONDACKS AND SOUTHERN HERKIMER COUNTY WHEN THE NEW BATCH OF PCPN
ARRIVES.

&&

.SHORT TERM /NOON TODAY THROUGH MONDAY/...
MOST OF THE REGION WILL GET RAIN THIS AFTERNOON...HEAVY AT TIMES...
SO THE FLOOD WATCH WILL BE CONTINUED. THE SECOND BATCH OF RAIN WILL
PRODUCE ABOUT 1-2 INCHES...WITH THE HIGHEST QPF EXPECTED OVER THE
SOUTHEAST PART OF THE FORECAST AREA.

DESPITE THE LULL IN THE PCPN...WILL KEEP THE WINTER STORM WARNING
GOING FOR THE SOUTHERN AND WESTERN ADIRONDACKS. BASED ON GFS TEMP
PROFILES...ESPECIALLY THE 925-850 MB TEMPS...EXPECT
SNOW/SLEET/FZRA/RAIN FOR TODAY IN THIS REGION. SNOW/SLEET
ACCUMULATION WILL ONLY BE A INCH OR SO...BUT ICE ACCRETION COULD
REACH A THIRD OF AN INCH. MIXED PCPN WILL CHANGE TO ALL SNOW EARLY
TONIGHT IN THE WARNING AREA AND TOTAL SNOW ACCUMULATIONS (INCLUDING
THE 1-3 INCHES THAT FELL LAST NIGHT) WILL REACH 4 TO 12 INCHES...
WITH THE HIGHEST AMOUNTS OVER FAR NORTHERN HERKIMER COUNTY.

WINTER WEATHER ADVISORIES FOR SOUTHERN HERKIMER AND SOUTHERN FULTON
COUNTIES HAVE BEEN EXTENDED THROUGH 500 AM SUNDAY. EVEN THOUGH
MAINLY RAIN WILL FALL TODAY...SOME ICING STILL POSSIBLE IN THESE
AREAS DUE TO FZRA. HOWEVER...CHANGEOVER TO SNOW TONIGHT WILL LIKELY
PRODUCE 2 TO 6 INCHES OF SNOW ACROSS THESE TWO ZONES.

FOR THE REST OF THE REGION...THE CHANGEOVER TO SNOW WILL PRODUCE A
DUSTING TO 3 INCHES OF SNOW TONIGHT...WITH THE HIGHER AMOUNTS ACROSS
THE HIGHER TERRAIN.

STRONG WINDS IN THE WAKE OF THIS STORM COULD REACH ADVISORY
CRITERIA. WILL CONTINUE TO HIGHLIGHT WIND POTENTIAL IN THE HWOALY
PRODUCT...BUT HAVE NOT ISSUED ANY WIND ADVISORIES AT THIS TIME.

BLUSTERY AND COLD CONDITIONS WILL CONTINUE INTO SUNDAY WITH
SCATTERED SNOW SHOWERS THROUGHOUT. HAVE ONLY FORECAST CHANCE POPS
FOR SUNDAY...BUT LAKE EFFECT AND UPSLOPE AREAS MAY NEED HIGHER POPS
IN THE WAKE OF THIS STORM.

COULD STILL BE A FEW FLURRIES SUNDAY NIGHT...BUT ENOUGH DRYING
OCCURS AS WEAK HIGH PRESSURE TRIES TO BUILD IN...SO WILL FORECAST
DRY AND COLD SUNDAY NIGHT AND MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
DRY CONDITIONS ARE EXPECTED TO HOLD THROUGH MONDAY NIGHT BEFORE A
WEAK CLIPPER TYPE SYSTEM DROPS QUICKLY SOUTHEAST FROM UPPER GREAT
LAKES TUESDAY MORNING...THROUGH FA TUESDAY NIGHT...FOLLOWED BY
ANOTHER REINFORCING SHOT OF COLD AIR IN WAKE OF COLD FRONTAL PASSAGE
LATE TUESDAY NIGHT OR WEDNESDAY MORNING. THIS WILL RESULT IN A
SLIGHT CHANCE OF SNOW SHOWERS OVER OUR NORTHWESTERN ZONES ON TUESDAY
WITH A CHANCE OF SNOW SHOWERS ACROSS THE ENTIRE FA TUESDAY NIGHT.
ANOTHER CLIPPER TYPE SYSTEM IS EXPECTED TO MOVE ACROSS EASTERN
CANADA ON THURSDAY NIGHT BRINGING ANOTHER CHANCE OF MOSTLY LIGHT
SNOW TO THE FA...ALTHOUGH SOME RAIN MAYBE MIXED IN AT THE ONSET
ACROSS SOUTHERN PORTIONS OF THE FA. A SECOND AREA OF LOW PRESSURE
THEN LOOKS TO TRACK NORTHEAST FROM THE TENNESSEE VALLEY FRIDAY
MORNING AND INTENSIFY ALONG THE MID ATLANTIC COAST FRIDAY
NIGHT...RESULTING IN YET ANOTHER COASTAL STORM IMPACTING THE FA LATE
FRIDAY INTO NEXT WEEKEND. TOO FAR OUT TO PINPOINT TRACK BUT
NORTHWEST PORTION OF FA WOULD HAVE BEST CHANCE OF HAVING PRIMARILY
SNOW WITH SOUTHEAST PORTION OF FA POSSIBLY LOOKING AT ANOTHER MIXED
PCPN EVENT.

TEMPS DURING THE PERIOD LOOK TO AVERAGE CLOSE TO NORMAL FROM
WEDNESDAY THROUGH SATURDAY...ALTHOUGH 5 TO 10 DEGREES BELOW NORMAL
ON TUESDAY.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
VISIBILITIES IMPROVED DURING THE EARLY MORNING HOURS BUT
CEILINGS WERE STILL IFR/LIFR OVER MOST OF THE REGION. SOME
SLIGHT IMPROVEMENT WILL PROBABLY OCCUR DURING THE EARLY
MORNING HOURS...BUT CONDITIONS WILL DETERIORATE LATER THIS
MORNING AS THE RAIN FROM THE SECOND STORM MVOES INTO THE
REGION. WINDS WILL GENERALLY BE FROM THE NORTH EAST 5 KNOTS
OR LESS EARLY THIS MORNING...THEN INCREASE TO 4 TO 10 KNOTS
LATER TODAY. RAIN MAY MIX WITH SLEET BRIEFLY NORTH OF SARATOGA
AND OVER THE UPPER MOHAWK VALLEY AND ADIRIONDACKS PRECIPITATION
WILL LIKELY COME AS SNOW. WINDS WILL SHIFT TO THE WEST DURING
THE EVENING AS THE SECOND STORM MOVES PAST...WITH RAIN TAPERING
TO SNOW SHOWERS FROM ALBANY NORTH.

.OUTLOOK.
TONIGHT...SLOW IMPROVEMENT TO MVFR WITH SNOW SHOWERS NORTH.
SUN...VFR-MVFR...SNOW SHOWERS POSSIBLE.
MON/TUE/WED...VFR...NO SIGNIFICANT WX.

&&

.HYDROLOGY...
RAINFALL FROM THE FIRST STORM WHICH WENT THRU THE REGION YESTERDAY
AFTERNOON AND EVENING RANGED FROM 0.5 TO ABOUT 1.3 INCHES WITH THE
HIGHEST AMOUNTS IN SOUTHERN LITCHFIELD COUNTY CT. THERE WILL BE A
BRIEF BREAK IN THE WEATHER THIS MORNING...BEFORE A SECOND STORM
MOVING NORTHEAST ALONG THE APPALACHIANS SPREADS MORE PRECIPITATION
INTO THE REGION STARTING MIDDAY TODAY. THE NAM AND GFS DIFFER SOME
WHAT WITH THE AMOUNTS FROM THIS STORM...BUT BOTH HAVE THE HIGHEST
PRECIP AMOUNTS IN SOUTHERN NEW ENGLAND EAST OF THE CONNECTICUT
RIVER...WITH 0.75 TO 1.5 OVER THE HUDSON VALLEY AND 1.0 TO 2.0
OVER THE HOUSATONIC REGION. THE NAM ALSO BRINGS SOMEWHAT HEAVIER
PRECIP NORTH OF ALBANY AND SOME SLIGHT ENHANCEMENT OVER THE
EASTERN CATSKILLS. THE GROUND IS SATURATED OVER MOST OF THE
REGION WITH SOME MELTING SNOW NORTH...AND THE HOUSATONIC RIVER
HAS AGAIN GONE ABOVE FLOOD AT GAYLORDSVILLE AND STEVENSON IN
WESTERN CONNECTICUT. THE FLOOD WATCH CONTINUES FOR THE FORECAST
AREA SOUTH OF THE ADIRONDACKS UNTIL 4AM SUNDAY. WIDESPREAD FLOODING
OF POORLY DRAINED ROADS AND PARKING AREAS IS LIKELY DURING PERIODS
OF HEAVIER RAIN. MODERATE FLOODING WILL PROBABLY OCCUR ON THE
HOUSATONIC RIVER IN CONNECTICUT AND ON THE HOOSIC AND METTAWEE
RIVERS IN EASTERN NEW YORK WITH MINOR FLOODING ON MANY OF THE
RIVERS. REFER TO OUR ADVANCED HYDROLOGIC PREDICTION SERIES /AHPS/
PAGES ON THE WEB FOR DETAILS AND UPDATES.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH LATE SATURDAY NIGHT FOR CTZ001-013.
NY...FLOOD WATCH THROUGH LATE SATURDAY NIGHT FOR NYZ038>041-043-
     047>054-058>061-063>066-082>084.
     WINTER STORM WARNING UNTIL 5 AM EDT SUNDAY FOR NYZ032-033-042.
     WINTER WEATHER ADVISORY UNTIL 5 AM EST SUNDAY FOR NYZ038-082.
MA...FLOOD WATCH THROUGH LATE SATURDAY NIGHT FOR MAZ001-025.
VT...FLOOD WATCH THROUGH LATE SATURDAY NIGHT FOR VTZ013>015.

&&
Hazardous weather outlook, Mar 8, 4:24 AM EST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
424 AM EST SAT MAR 8 2008

NYZ032-033-042-091200-
NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-
424 AM EST SAT MAR 8 2008

...WINTER STORM WARNING IN EFFECT UNTIL 5 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN AND WESTERN
ADIRONDACKS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WESTERLY WINDS WILL INCREASE LATE SATURDAY NIGHT INTO SUNDAY AND
MAY APPROACH WIND ADVISORY CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NYZ038-082-091200-
SOUTHERN HERKIMER-NORTHERN FULTON-
424 AM EST SAT MAR 8 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EDT SUNDAY...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN HERKIMER AND
SOUTHERN FULTON COUNTIES.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WESTERLY WINDS WILL INCREASE LATE SATURDAY NIGHT INTO SUNDAY AND
MAY APPROACH WIND ADVISORY CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ001-013-MAZ001-025-NYZ039>041-043-047>054-058>061-063>066-083-084-
VTZ013>015-091200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
424 AM EST SAT MAR 8 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...
WESTERN MASSACHUSETTS...SOUTHERN VERMONT AND EAST CENTRAL NEW YORK
EXCEPT FOR THE SOUTHERN ADIRONDACKS AND SOUTHERN HERKIMER COUNTY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WESTERLY WINDS WILL INCREASE LATE SATURDAY NIGHT INTO SUNDAY AND
MAY APPROACH WIND ADVISORY CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Rensselaer

When
March 8, 9:00 AM EST to 11:00 PM EST
Where
Rensselaer County, 1.45 mi SW of Albia to 1.5 mi SW of Albia
Reported by
Newspaper
Coordinates
42.705, -73.690

The combination of heavy rainfall, and thawing ground led to a small mudslide in Troy at 20:30 EST. A 175 foot embankment collapsed on Old Mill Street, which resulted in the evacuation of 10 residents from 3 homes.

Flood, Ulster

When
March 8, 1:30 PM EST to March 9, 10:00 AM EST
Where
Ulster County, Ulsterville to Hurley
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.620, -74.370

Heavy rainfall led to flooding across portions of Ulster county. Several roads were closed, including Route 213 and Mountain Road in Ulsterville, Ulsterville Road and Pirog Road in Ulsterville, several roads in downtown New Paltz, and Route 9 West between Saugerties and Ulster.

The flooding of fields was also reported west of County Route 7 and State Route 52 near Ulsterville, where water approached houses.

In addition, a mudslide occurred in Hurley, closing Hurley Mountain Road.

Flood, Greene

When
March 8, 2:12 PM EST to March 9, 10:00 AM EST
Where
Greene County, Coxsackie
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.350, -73.800

Heavy rainfall led to flooding across portions of Greene county. Several roads were closed in Coxsackie, including Mansion Street where more than 3 feet of water covered the road. Other roads that were reportedly closed included North Mount Turnpike in Catskill, and Routes 30 and 47 in Catskill.

Flood, Dutchess

When
March 8, 2:30 PM EST to March 9, 10:00 AM EST
Where
Dutchess County, Pawling to 2 mi N of Millerton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.570, -73.600

Heavy rainfall led to flooding across portions of Dutchess county. Several roads were closed, including Route 199 near Red Hook, Route 292 in Pawling, and Route 22 in Millerton.

Flood, Columbia

When
March 8, 2:30 PM EST to March 9, 10:00 AM EST
Where
Columbia County, Ancramdale to Chatham
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.020, -73.580

Heavy rainfall led to flooding across portions of Columbia county, which led to several road closures. Some of the roads that were closed included State Route 82 in Ancramdale, State Route 295 in Canaan, and Routes 22 and 23 in Hillsdale.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88928, 88919, 88920, 88921, 88923.